Texas, 2020

Tornado and Flash Flood in Texas, May 23, 2020

May 23, 2020 · NWS LUB · 16 events in 8 counties and zones

Widespread supercell thunderstorms developed across the South Plains on the afternoon and evening of the 23rd producing very large hail, a tornado, and flash flooding. From the night of the 22nd through the morning of the 23rd, a dryline surged westward allowing abundant low level moisture to return to the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Widespread supercell thunderstorms developed across the South Plains on the afternoon and evening of the 23rd producing very large hail, a tornado, and flash flooding.

From the night of the 22nd through the morning of the 23rd, a dryline surged westward allowing abundant low level moisture to return to the region. This dryline mixed to the east during the afternoon stalling around US Highway 385. A capping inversion initially kept convective initiation from occurring until late in the afternoon under a very unstable atmosphere with CAPE values in excess of 4000 J/kg. Initially, the most intense thunderstorm developed and became anchored over southwestern Garza County. This supercell exhibited strong rotation at low and mid levels of the storm. Several storm chasers observed a tornado over open land that lasted for about 11 minutes. Because of the very slow storm motion of this thunderstorm, the tornado was nearly stationary for its entire lifetime. A lack of roads in the path of the tornado prevented a storm survey from being completed, thus this tornado could not be rated.|Heavy rain fell over an extended period of time in Garza County due to the storm's nearly stationary movement. As a result, a portion of Farm to Market road 669 south of Post was washed out.

The thunderstorms that developed in the southeastern South Plains generated a strong outflow boundary which then moved through the central South Plains. This outflow boundary caused scattered thunderstorms to grow over Lubbock County in which many of these became severe over multiple parts of the city of Lubbock. Hail up to two inches was reported in the city of Lubbock along with wind gusts up to 62 mph. This outflow boundary continued to move northward creating additional severe thunderstorms over the extreme south-central Texas Panhandle. One of these storms produced hail up to three inches in diameter in the city of Silverton (Briscoe County) leading to widespread damage to vehicles.

Trailing stratiform precipitation from decaying thunderstorms generated a couple of non-thunderstorm severe wind gusts. One of these occurred at Caprock Canyons State Park where a Texas Tech University West Texas mesonet site measured a wind gust to 58 mph. The other was at the Automated Surface Observing System at Childress Municipal Airport measuring a gust to 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 23, 1:18 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, May 23, 1:18 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
218 PM CDT Sat May 23 2020

.SHORT TERM...
Southwesterly flow aloft will continue tonight into Sunday as a
trough axis sharpens from ERN MT into western Chihuahua.
Thunderstorm activity continues to be expected this evening.  Please
see previous versions of this discussion for more detail on the
immediate term insight.  Storms should move east of the region by
midnight with the dryline perhaps pushing as far west as a
Brownfield to Tulia line.  After mostly quiet conditions overnight,
thunderstorms will be expected once again Sunday afternoon with an
attendant risk of severe storms.  Most forecast guidance has tapered
high temperatures on Sunday which may proved to limit the risk to
some extent though another round of severe, perhaps with greater
coverage than today, appears likely.

.LONG TERM...
Tomorrow continues to look like an active day across the region.

The upper level trough to our west will deepen as it inches closer
to the CWA creating upper level southwest flow and large scale lift
aloft. At the surface a lee surface cyclone in NE NM will keep west
to southwest winds across the western South Plains while winds
across the Rolling Plains will back in response to a surface high
pressure system over the Gulf Coast. Similarity to today the dryline
will set up across the South Plains with 50-60F dewpoints across the
central South Plains and the Rolling Plains. CI along the dryline
will once again be possible. Although Bulk Shear values will be
marginal, MUCAPES of 1000-1500 J/kg will be available and day time
heating should help convection along. Additionally, an upper
level jet will provide even more dynamics aloft. Thus, severe
weather will be possible just west and along the I27 corridor and
eastward. PWATs are also impressive, at nearly 150% of normal.
With slow storm motion heavy rain could lead to localized
flooding. Given all the previous information will keep the severe
mention in the forecast.

Monday a cold front will start to enter the CWA during the morning.
This front may kick off a few thunderstorms, but the overall
trend suggests a showery and cool day with high temperatures well
below normal. Cold air advection behind the front means that
severe thunderstorms will be less likely. PWs will continue to run
above normal Monday so localized flooding may continue. In the
wake of the cold front temperatures Tuesday will run well below
normal with highs reaching the high 70s area wide.

Models continue to diverge on how mid to late next week will play
out. Long range guidance depicts a double omega block type
pattern across the CONUS. One centered over the west coast and one
over the east. But the diverge emerges on where the upper low
ends up. The GFS keeps the low to our west while the ECMWF keeps
it to our SE. Either way some recycled moisture around the upper
low will keep an increased chance of showers and thunderstorms in
our area through mid week with cooler than normal temperatures.
Given how far out this event is and it will all be determined on
where the UL low sets up have decided to maintain slight PoPs
across much of the area through next weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/28
Hazardous weather outlook, May 23, 9:45 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1045 AM CDT Sat May 23 2020

TXZ021>044-241545-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1045 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible later this afternoon and
evening from generally east of a line from Brownfield to Happy.
Thunderstorms will have potential for very large hail near 3 inches
diameter, wind gusts to 80 mph, isolated tornadoes, and localized
flash flooding. Elevated fire danger may develop over the western
South Plains and extreme southwest Texas Panhandle this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms and local flooding will be possible over the
entire area Sunday afternoon into Sunday night. A few strong
thunderstorms along with locally intense rain and flooding may also
develop late Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

In the hours before

Special weather statement, May 23, 2:41 PM CST, 1 hour before
Special Weather Statement
National Weather Service Lubbock TX
341 PM CDT Sat May 23 2020

TXZ022-028-029-232100-
Castro TX-Lamb TX-Hale TX-
341 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CASTRO...
NORTHWESTERN HALE AND NORTHEASTERN LAMB COUNTIES UNTIL 400 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Olton, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springlake.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Texas.

LAT...LON 3411 10227 3427 10239 3447 10223 3422 10199
TIME...MOT...LOC 2040Z 236DEG 19KT 3424 10226

23
Special weather statement, May 23, 2:55 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Lubbock TX
355 PM CDT Sat May 23 2020

TXZ022-023-232115-
Swisher TX-Castro TX-
355 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASTRO AND
NORTHWESTERN SWISHER COUNTIES UNTIL 415 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Happy, or 15 miles northwest of Tulia, moving northeast
at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Happy.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10173 3460 10188 3470 10207 3475 10204
TIME...MOT...LOC 2055Z 212DEG 26KT 3472 10193

23

The radar

The Lubbock radar (KLBB), 40 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind, 2 high wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Lynn

When
May 23, 3:41 PM CST
Where
Lynn County, 9.71 mi ENE of Wilson
Measured
1 in hail
Reported by
Public
Coordinates
33.360, -101.569

A report was received via mPING of quarter size hail just west of Southland on the west side of the Lynn County line.

Hail, Lubbock

When
May 23, 4:05 PM CST
Where
Lubbock County, 1 mi WNW of Slaton to 3.86 mi N of Posey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.435, -101.666

Scattered severe thunderstorms developed across Lubbock County on an outflow boundary. The first of these storms produced hail up to golf ball size from near Slaton to Buffalo Springs Lake at 1605 CST.

Thunderstorm Wind, Lubbock

When
May 23, 4:06 PM CST to 4:18 PM CST
Where
Lubbock County, 3.95 mi WNW of Lubbock Airpark to 0.34 mi S of (Lbb)lubbock Intl Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
33.505, -101.882

Scattered severe thunderstorms developed across Lubbock County on an outflow boundary. One of these storms produced a swath of severe winds from 1606 CST beginning at KCBD-TV studios. The swath of severe winds ended at the ASOS at Lubbock Preston Smith International Airport at 1618 CST. The initial wind gust at KCBD-TV was recorded at 62 mph while the ASOS recorded a 61 mph wind gust. Furthermore, the Lubbock County Sheriff's Office reported several power poles down along 98th Street from Indiana Avenue to US Highway 84 south of the initial wind report at KCBD-TV. The contract weather observer at Lubbock Preston Smith International Airport reported quarter size hail at the same time of the severe wind gust.

Thunderstorm Wind, Garza

When
May 23, 4:25 PM CST
Where
Garza County, 5.43 mi SSW of Graham Chapel
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.081, -101.516

A Texas Tech University West Texas mesonet site near Graham measured a wind gust to 59 mph.

Hail, Lubbock

When
May 23, 4:34 PM CST to 4:48 PM CST
Where
Lubbock County, 3.51 mi ENE of Wolfforth to 0.08 mi W of Doud
Measured
2 in hail
Reported by
NWS Employee
Coordinates
33.512, -101.961

Scattered severe thunderstorms developed across Lubbock County on an outflow boundary. One of these thunderstorms produced severe hail on the western side of the city of Lubbock. Numerous reports were received of hail up to golf ball size from the southwestern portion of Lubbock through the western side of Lubbock. Hail up to two inches in diameter was reported in Woodrow. No damage was reported.

Thunderstorm Wind, Hale

When
May 23, 4:42 PM CST to 4:46 PM CST
Where
Hale County, 8.72 mi SE of Seth Ward
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.133, -101.570

A Texas Tech University West Texas mesonet site near Aiken measured a wind gust to 60 mph at 1642 CST and then 59 mph at 1646 CST.

Flash Flood, Garza

When
May 23, 5:00 PM CST to 7:00 PM CST
Where
Garza County, 11.82 mi S of Graham Chapel to 7.83 mi SSW of Close City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.979, -101.464

A supercell thunderstorm became anchored over southwestern Garza County for several hours. Heavy rains fell for an extended period of time which contributed to flash flooding over mostly rural areas of Garza County. Law enforcement reported that a portion of Farm to Market Road 669 south of Post was washed out. Additionally, water was running over US Highway 84 just southeast of Post.

Hail, Hale

When
May 23, 5:09 PM CST
Where
Hale County, Plainview
Measured
1 in hail
Reported by
Social Media
Coordinates
34.200, -101.700

A report was received via social media of quarter size hail in Plainview.

Hail, Lynn

When
May 23, 5:10 PM CST
Where
Lynn County, New Home
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.320, -101.920

A spotter observed hail on the ground up to quarter size while driving through New Home. The time of the hail was estimated from radar data.

Tornado, Garza

When
May 23, 5:14 PM CST to 5:25 PM CST
Where
Garza County, 10.72 mi S of Graham Chapel to 10.51 mi S of Graham Chapel
Rating
EFU
Path length
0.38 mi
Path width
30 yd
Reported by
Social Media
Coordinates
32.995, -101.464

A supercell thunderstorm became anchored over southwestern Garza County for a few hours. During the lifespan of this supercell, it produced a tornado which was widely captured by storm chasers. The time of the tornado reported by storm chasers was distinctly correlated with the strongest low level rotation from KLBB WSR-88D radar imagery. This tornado remained out over open land in southwestern Garza County between Farm to Market Road 669 and the edge of the caprock. Because of this, any damage was inaccessible due to lack of roads and therefore an EF-U rating was assigned.

Hail, Lubbock

When
May 23, 5:19 PM CST
Where
Lubbock County, Wolfforth
Measured
1.5 in hail
Reported by
Social Media
Coordinates
33.500, -102.020

Scattered severe thunderstorms developed across Lubbock County on an outflow boundary. One of these storms produced hail up to ping pong ball size in Wolfforth.

Hail, Briscoe

When
May 23, 5:22 PM CST to 5:23 PM CST
Where
Briscoe County, Silverton
Measured
3.25 in hail
Reported by
Social Media
Coordinates
34.470, -101.300

Several reports were received from social media and storm spotters of very large hail in Silverton. The largest hail size was estimated at 3.25 inches in diameter. Numerous vehicles were damaged by the hail.

Thunderstorm Wind, Swisher

When
May 23, 5:30 PM CST
Where
Swisher County, 2 mi ENE of Tulia
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.541, -101.737

A Texas Tech University West Texas mesonet site near Tulia measured a wind gust to 60 mph.

High Wind, Briscoe

When
May 23, 6:24 PM CST
Where
Briscoe forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Thunderstorm Wind, Kent

When
May 23, 7:25 PM CST
Where
Kent County, 1 mi SSE of Jayton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.237, -100.573

A Texas Tech University West Texas mesonet site near Jayton measured a wind gust to 64 mph.

High Wind, Childress

When
May 23, 7:35 PM CST
Where
Childress forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888714, 888717, 888724, 888730, 888738, 888743, 888980, 888864, 888881, 888979, 888747, 888827, 888872, 888876, 888878, 888879.